Anaphylaxis following administration of extracorporeal photopheresis for cutaneous T cell lymphoma
- Author(s): Tran, Jessica;
- Morris, Lisa;
- Vu, Alan;
- Reddy, Sampreet;
- Duvic, Madeleine
- et al.
Published Web Locationhttps://doi.org/10.5070/D3269050173
Extracorporeal photopheresis is a non-invasive therapy used for the treatment of a range of T cell disorders, including cutaneous T cell lymphoma. During extracorporeal photopheresis, peripheral blood is removed from the patient and the white blood cells are separated from whole blood via centrifugation. The white blood cells are exposed to psoralen (a photosensitizing agent) and ultraviolet A radiation, causing cell apoptosis. The apoptotic leukocytes are subsequently re-infused into the patient, resulting in the production of tumor suppressor cells and clinical improvement. Extracorporeal photopheresis is generally regarded as safe with few side effects. We report a dermatology patient who developed anaphylaxis after receiving extracorporeal photopheresis for the treatment of leukemic mycosis fungoides. We suspect that our patient's anaphylaxis resulted from exposure to an agent used in extracorporeal photopheresis.